Lawyers and Settlements
What are you looking for?
Home Page >> News Articles >> Can Proton Pump Inhibitor Cause Joint Pain?

Can Proton Pump Inhibitor Cause Joint Pain?

. By
Detroit, MI: There are various adverse reactions and side effects associated with use of a Proton Pump Inhibitor (PPI) for acid reflux—including hip fracture. However, in rare cases, PPI use can trigger joint pain. There can also be a complication of rebound acid production if and when the PPI is abruptly stopped.

Can Proton Pump Inhibitor Cause Joint Pain?The popular class of drug sold in both prescription form and over-the-counter (OTC) is used to treat heartburn and gastroesophageal reflux disease (GERD, commonly known as acid reflux). The various brands—there are about a dozen combined—are among the best-selling medications in the world, with US sales alone tipping the scales at nearly $14 billion annually.

For patients with serious complications from GERD and other reflux maladies, any resulting proton pump inhibitor side effects are worth the benefits won by using what is generally held as one of the most potent forms of reflux control. However, natural health advocates are of the view that too many PPI patients rely on the drugs without merit, if heartburn and GERD is capable of being controlled through maintaining a proper diet, holding to an appropriate weight and getting regular exercise.

Often, acid reflux and related complaints will come up in questions to syndicated columnists who dispense expert advice on various health-related topics.

One such communist is Dr. Paul Donohue, whose syndicated offering "To Your Health" appears in more than 175 newspapers across the country. Early in the New Year a reader wanted to know about the potential for Proton Pump Inhibitor PPI for causing joint pain, together with the chance for a rebound with more severe acid reflux when PPI is discontinued (in the reader's case, Dexilant had been prescribed for acid reflux).

Dr. Donohue noted that Nexium (esomeprazole), Prevacid (lansoprazole), Prilosec (omeprazole), Protonix (pantoprazole), Dexilant (dexlansoprazole) and AcipHex (rabeprazole) could all potentially cause joint pain, however rare it may be. He advised the reader to consult a family doctor to that point.

As for the chance for a rebound effect when attempting to stop a proton pump inhibitor, Dr. Donohue indicated that such a temporary overproduction of acid when PPI therapy is halted could occur, although it doesn't happen to everyone. The columnist advocated a gradual reduction of PPI use—taking them every other day, then every third day before stopping completely.

Other alternatives to PPI use include eating smaller meals while avoiding fatty and fried foods. Losing excess weight if applicable is another way to avoid heartburn and over-production of stomach acids—even sleeping at night with one's head elevated by raising the head of the bed six inches off the floor.

As for PPI fracture and other potential adverse reactions, health advocates have been debating the tendency to over-prescribe proton pump inhibitors like candy, rather than advocate the hard work and lifestyle changes required to control heartburn and GERD naturally. While proton pump inhibitors have become a lifesaver for those with extreme cases, critics have suggested previously that PPI drugs are over-prescribed. With the first wave of aging baby boomers on the cusp of retirement, the incidence of Proton Pump Inhibitor adverse reactions is bound to increase.

Proton Pump Inhibitor Legal Help

If you or a loved one have suffered losses in this case, please click the link below and your complaint will be sent to a drugs & medical lawyer who may evaluate your Proton Pump Inhibitor claim at no cost or obligation.
Click here for a free evaluation

READER COMMENTS

Posted by
Chad
on
I am 31 and have have heartburn since I could remember, I went through tums like it was going out if style and tried everything under the sun to get a grip on my heartburn, my dr finally have me a trial of dexilant and seems overnight the heartburn was gone. I have had a list of ligament and cartilage issues but it
Seems now it's worse, burning and needles in my shoulders and feel! I guess you can't have your cake and eat it
Too

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.

*Your Comment:


Click to learn more about LawyersandSettlements.com


Legal Services:

Facebook



 
FAQ | TOS | Privacy | Disclaimer | About Us | Contact Us | Press | Advertise | Member Login | Jobs | Site Map | View Mobile Website |


Better Business Bureau   CAALA   Best of the Web Approved   Public Justice


This work is licensed under a Creative Commons Attribution-NoDerivs 3.0 Unported License © 2001-2014 Online Legal Media. All rights reserved.